Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Tucson, AZ

August 12, 2018Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 12, 2018, 12:34 AM MST for Graham County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 12:34 AM MST (07:34 UTC)
Expired
Aug 12, 2018, 2:30 AM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 122 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 7.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2692 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WGUS55 KTWC 120734
FFWTWC
AZC009-120930-
/O.NEW.KTWC.FF.W.0019.180812T0734Z-180812T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1234 AM MST SUN AUG 12 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southern Graham County in southeastern Arizona...

* Until 230 AM MST.

* At 1230 AM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 1.50 
  inches of rain has fallen over upper portions of the burn scar. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Frye Mesa Dam and Mount Graham. 

Excessive rainfall over the burn scar will result in debris flows 
moving through the Ash Creek and Frye Mesa Creek drainages. Debris 
flows can consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Anyone near Ash and Frye Mesa creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3268 10988 3270 10993 3287 10990 3287 10982
      3284 10977 3275 10980

$$

Cerniglia
2 follow-up statements
432 
WGUS75 KTWC 120816
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
116 AM MST SUN AUG 12 2018

AZC009-120930-
/O.CON.KTWC.FF.W.0019.000000T0000Z-180812T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
116 AM MST SUN AUG 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM MST FOR
SOUTHERN GRAHAM COUNTY...

At 110 AM MST, the heavy rains have tapered off over Mt. Graham, 
however the Ash Creek automated streamflow gauge has shown a sharp 
rise to near 4 feet with similar rises likely in the Frye Creek 
drainage.  Flash flooding is ongoing in these drainages due to the 
earlier heavy rain in excess of 1.50 inches. 

Due to the burn scar, the flooding/debris flow may consist of rock, 
mud, vegetation and other loose materials.

Some locations that will experience flooding include...Ash Creek, 
Frye Mesa Dam and Mount Graham. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3268 10988 3270 10993 3287 10990 3287 10982
      3284 10977 3275 10980

$$

Cerniglia
320 
WGUS75 KTWC 120930
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
230 AM MST SUN AUG 12 2018

AZC009-120939-
/O.EXP.KTWC.FF.W.0019.000000T0000Z-180812T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
230 AM MST SUN AUG 12 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN GRAHAM COUNTY WILL EXPIRE AT
230 AM MST...

The stream gage on Ash Creek continues to recede therefore with the 
threat of flooding reduced, the warning will be allowed to expire. 
Flooding is no longer expected to pose a significant threat. 

LAT...LON 3268 10988 3270 10993 3287 10990 3287 10982
      3284 10977 3275 10980

$$

Cerniglia

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:34 PM MST, 3 hours earlier.

Area forecast discussion, Aug 11, 9:34 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
934 PM MST Sat Aug 11 2018

.SYNOPSIS...Monsoon moisture will remain over southern Arizona
through the coming week resulting in scattered showers and
thunderstorms, mainly during the afternoon through evening lingering
at times into the overnight hours. Some variation in the number of
storms will occur from day today. Temperatures will generally remain
within a few degrees of normal for mid August.

&&

.DISCUSSION...Thunderstorm coverage in eastern areas was down
with some drying in northerly to easterly mid to low level flow
from New Mexico. Precipitable water values dropped back to near
climatology with 1.33 inches on the 00Z KTWC sounding and lower
values near the state line. Deeper 850-700mb moisture is showing
up on CIRA layered satellite precipitable water estimates pushing
back into southern and western New Mexico over the past 6 hours,
with activity continuing in southwest New Mexico this evening.
Expect isolated showers or thunderstorms to remain possible
overnight with a little better development in eastern mountains
tomorrow afternoon. With the current storm level flow, that would
increase the chances of outflow from the Mogollon Rim playing a
bigger role in storm development tomorrow afternoon and evening.

No updates required for our current forecast. Please see the
previous discussion below for additional details.

&&

.AVIATION...Valid through 13/06Z.
Isolated -SHRA/-TSRA overnight, then increasing chances Sunday
afternoon after 13/20Z. Brief MFR conditions possible with storms,
otherwise SCT-BKN cloud bases generally 8k-12k ft AGL. Outside of
thunderstorm gusts, expect mainly light east/southeast winds to
prevail at all sites.

Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for daily scattered
thunderstorm development areawide into next week. Near or slightly
below normal temperatures will continue throughout the forecast
period. 20-ft winds will be terrain driven at less than 15 mph,
except for in and around thunderstorms where strong outflows may
occur.

&&

.PREV DISCUSSION...Latest regional radar imagery shows isolated
to scattered thunderstorms are ongoing across southeast Arizona
this afternoon. Thus far, the storms haven't been very impressive
for our area with the strongest storms across far northern Sonora.
Latest RAP analysis still shows adequate instability with about
500 J/KG of MLCAPE for areas north and east of Tucson to about
1000 to 1500 J/KG from Tucson south and westward. Meanwhile, PWAT
values are about 1.25 to 1.5 inches from Tucson westward but down
around 1 inch across Graham and Greenlee County with even lower
values on the rim which will prevent storm development up there
today from moving into the lower elevations. Thus, we're going to
be dependent on locally generated storms and outflows. Main
concerns will be some gusty winds and brief downpours but any
flooding concerns should be mitigated by 10 to 20 mph storm
motions.

Based on review of both the 12Z deterministic models guidance and
CAMs, a similar pattern is expected for Sunday with northeast mid
level flow. While moisture across southern Arizona will be similar
to today, there will be a bit more moisture on the rim which could
send a few thunderstorms down our way into the lower elevations with
isolated to lower end scattered coverage looking good for Sunday and
Sunday evening. As the mid/upper level high reconsolidates across
Arizona Monday and Tuesday, there will be enough moisture for at
least isolated coverage but it should remain slightly below
climatological normals for mid August. A more favorable pattern will
setup starting later this week, perhaps as early as Wednesday
afternoon/evening as a more established east to southeasterly flow
aloft and deeper moisture moves into the area. Both the 12Z ECMWF
and GFS are showing an inverted trough pushing into the area
Wednesday night, continuing Thursday and perhaps into Friday with an
significant uptick in convection. Otherwise, temperatures will be
within a few degrees of normal through the forecast period.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/Lader/Leins

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:28 PM MSTSpecial Weather StatementTWC47 min
Aug 11, 6:13 PM MSTSpecial Weather StatementTWC47 min
Aug 11, 6:37 PM MSTAreal Flood AdvisoryTWCPima85 min
Aug 11, 6:38 PM MSTSevere Thunderstorm WarningTWCPima14 min
Aug 12, 12:07 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 12, 2:33 AM MSTDust Storm AdvisoryTWCPinal57 min
Aug 12, 4:31 PM MSTSpecial Weather StatementTWC59 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.